Indiana, 2004

Damaging Wind in Indiana, July 22, 2004

July 22, 2004 · NWS IWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 22, 3:33 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 3:33 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
333 PM EST THU JUL 22 2004

.SHORT TERM...
SHORTWAVE MOVING IN FROM THE WEST IS CURRENTLY GENERATING STORMS AND
SOME HAVE BEEN SEVERE. THE COLD FRONT IS JUST TO OUR NORTH AND
NORTHWEST. MODELS ARE SHOWING AS THIS FRONT PUSHES SOUTHEAST THIS
EVENING AND TONIGHT THE SHORTWAVE WILL GET PUSHED SOUTH. MODELS
ARENT AGREEING ON TIMING TOO WELL BUT ARE ON THE OVERALL SCENARIO.
SO HAVE GONE WITH A HIGHER POP IN OUR SOUTHERN COUNTIES DROPPING OFF
AS YOU GO NORTHWARD. THE ATMOSPHERE THIS AFTERNOON AND EVENING IS
VERY SOUPY AND UNSTABLE. DEWPOINTS ARE 73 TO 77 WITH WARSAW AND
COLDWATER COMING IN AT 81. LAPS CAPE VALUES ARE 3000+ ACROSS THE
CWA. SO THE SEVERE THREAT WILL GO INTO THIS EVENING. THE MAIN
CONCERN WITH THESE STORMS THIS EVENING WILL BE WIND DAMAGE. WIND
FIELDS ARE NOT AS STRONG AS YESTERDAY BUT ARE STILL CAPABLE OF
PRODUCING DAMAGING WINDS WITH SOME OF THESE STORMS. THE COLD FRONT
WILL PUSH THROUGH LATE THIS EVENING/TONIGHT AND THEN TOMORROW WILL
BE COOLER POST-FRONT. WINDS WILL BE NORTH TO NORTHEAST. LOWERED
TOMORROWS HIGHS SOME TO THE LOWER 70S TO 75. LOCAL METHOD OF
DETERMINING TEMPS IS INDICATING THAT RANGE AS ARE 850MB TEMPS OF 9
TO 11 CELSIUS COMPARED TO 19 TO 21 CELSIUS TODAY.
&&

.LONG TERM...SATURDAY THROUGH THURSDAY...
JUST A FEW CHANGES MADE TO GOING FORECAST. MODELS ARE IN
DISAGREEMENT...ESPECIALLY AFTER MONDAY. GFS SUGGESTS UPPER LEVEL
LOW TO FORM AND MEANDER OVER THE AREA MONDAY THRU THURSDAY. THUS
WILL LEAVE MENTION OF THUNDER MONDAY NIGHT THROUGH WEDNESDAY. MODELS
SUGGEST UPPER LOW WILL EXITS AREA ON THURSDAY SO WILL GO DRY. COOL
AND DRY AIRMASS TO CONTINUE OVER THE AREA SATURDAY THROUGH
MONDAY...THEN SOUTHWEST FLOW AHEAD OF THE AFORE MENTIONED UPPER LOW
WILL SPREAD WARMER AND MORE MOIST AIR OVER AREA  THE REST OF THE
WEEK.
&&

.AVIATION...
SCATTERED CUMULUS CLOUDS OVER THE AREA EARLY AFTERNOON IN ADVANCE OF
AN APPROACHING COLD FRONT. SOLID LINE OF THUNDERSTORMS ASSOCIATED
WITH THE FRONT CURRENTLY OVER NORTHERN IL HEADED EWD. EXPECT LINE OF
CONVECTION INTO THE KSBN AREA ARND 20Z AND KFWA ARND 22Z. ONLY A FEW
HOURS OF RAIN AND MVRF/IFR CONDITIONS...THEN IMPROVING TO VFR
OVERNIGHT. POSSIBILITY OF FOG EARLY AM...BUT WITH 10 KT WINDS
OVERNIGHT...THINK VSBYS WL REMAIN VFR.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Jul 22, 4:57 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 AM EST THU JUL 22 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
457 AM EST THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON
UNTIL MIDNIGHT. THE BETTER CHANCE OF STORMS IS ALONG AND SOUTH OF
ROUTE 30. WHILE THERE MAY BE AN ISOLATED DAMAGING WIND GUST OR LARGE
HAIL EVENT...MAINLY SOUTHWEST OF A KNOX TO WARSAW TO MARION LINE
THIS EVENING...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. ANY
STORM MAY PRODUCE TORRENTIAL DOWNPOURS WITH RAINFALL RATES OF 1 TO 2
INCHES PER HOUR CAUSING LOCALIZED PONDING OF WATER ON ROADS.

ALSO...THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDEX
VALUES 95 TO 100 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT TO TUESDAY
NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A CHANCE FOR SPOTTER ACTIVATION LATE THIS AFTERNOON AND
EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 31 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
July 22, 5:38 PM EST
Where
Whitley County, South Whitley
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.083, -85.617

Power lines down. 1 power pole broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411927.